preview

Opioid Overdose Research Paper

Good Essays
Opioids are substances that act on opioid receptors to produce morphine-like effects. Medically they are primarily used for pain relief, including anesthesia. Opioids are also frequently used non-medically for their euphoric effects or to prevent withdrawal symptoms. Examples of opioids are morphine, heroin, oxycodone, and methadone. Opioid overdose is an acute and serious condition due to excessive opioids use. Dependence on prescription opioids can stem from treatment of chronic pain and in recent years is the cause of the increased number of opioid overdoses. Opioids are very addictive substances, having serious life threatening consequences in case of intentional or accidental overdose. The euphoria attracts recreational use, and frequent,…show more content…
Naloxone is an antidote medication designed to rapidly reverse opioid effects meaning it binds to opioid receptors and can reverse and block the effects of opioids. It can very quickly restore normal respiration to a person whose breathing has slowed or stopped as a result of overdosing with opioids like heroin or prescription opioid pain medications. Although, naloxone can reverse effects of opioids but it can give false sense of safety in case of opioid overdose, and hence at times increasing the risk of deaths from opioid overdose. Half-life of naloxone can be shorter than that of the opioid itself, that means naloxone stays in the system for short period of time compared with opioid, so repeat dosing after 2-3 minutes or continuous naloxone infusion may be required for it to be effective in saving lives until emergency help…show more content…
Person immediately opened eyes after getting naloxone shot but drifted to drowsiness/respiratory depression after couple of minutes as people around did not know that naloxone dose needs to be repeated till emergency helps arrives. Some people may be allergic to naloxone, and others may not be good candidates like people with heart disease or pregnant females. Although naloxone could prove of vital importance in saving lives in certain situation, but it could also give false sense of security for higher risk behaviors of people causing unfortunate consequences including deaths. One needs to have certain level of clinical expertise to recognize overdose symptoms of opioid use that may include slowed breathing, or no breathing, very small or pinpoint pupils in the eyes, slow heartbeats or extreme drowsiness, especially if you are unable to wake the person from
Get Access